Hail, Smith
- When
- October 4, 2:28 AM CST
- Where
- Smith County, Lebanon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.820, -98.550
Primarily between 1 AM and 5 AM CDT on this early Thursday morning, a small cluster of elevated multicell storms tracked across parts of the six-county area, mainly affecting Phillips, Smith, and Jewell Counties. While radar data suggested that most of this activity was fairly weak, a briefly strong storm covered the ground with penny to nickel size hail in Lebanon around 330 AM CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Primarily between 1 AM and 5 AM CDT on this early Thursday morning, a small cluster of elevated multicell storms tracked across parts of the six-county area, mainly affecting Phillips, Smith, and Jewell Counties. While radar data suggested that most of this activity was fairly weak, a briefly strong storm covered the ground with penny to nickel size hail in Lebanon around 330 AM CDT. Although this storm continued eastward into Jewell County, no further hail reports were received. These nocturnal storms flared up in the wake of the first significant cold front of the fall season, within a zone of pronounced low-mid level frontogenesis trailing southward from a strong shortwave trough passing through the eastern Dakotas. Around the time of the Lebanon hail, mesoscale parameters indicated that storms were taking full advantage of only around 500 J/kg most-unstable CAPE, but increasing 0-6 kilometer vertical wind shear of 30-40 knots. Behind this stout cold front, surface temperatures on the 4th in North Central Kansas only reached around 60 , compared to mid-upper 80s the previous day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 3, 11:25 PM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1225 AM CDT THU OCT 4 2012 .AVIATION...06Z KGRI TAF. VFR CONDITIONS TO CONTINUE THROUGH THE NEXT 24 HOURS. MID AND HIGH LEVEL CLOUDS WILL PERSIST AT THE TERMINAL THROUGH MUCH OF THE TAF PERIOD...BUT NOTHING BELOW 7000FT AGL ARE CURRENTLY EXPECTED. ALTHOUGH WEAK CONVECTIVE ACTIVITY WILL REMAIN POSSIBLE THROUGH 12Z...MUCH OF THE TAF PERIOD WILL REMAIN DRY. VISIBILITY RESTRICTIONS ARE NOT EXPECTED THROUGH THE NEXT 24 HORUS. && .PREV DISCUSSION... /ISSUED 829 PM CDT WED OCT 3 2012/ UPDATE...THE RED FLAG WARNING HAS BEEN CANCELLED DUE TO INCREASING RELATIVE HUMIDITY VALUES TONIGHT WITH COOLING TEMPERATURES BOTH WITH SUNSET AND WITH THE PASSAGE OF A COLD FRONTAL BOUNDARY. THE COLD FRONT STRETCHED FROM BEAVER CITY TO CENTRAL CITY AS OF 0125Z...AND THE FRONT WILL CONTINUE TO SWEEP SOUTH TONIGHT. WINDS HAVE GUSTED NEAR 45 MPH AT TIMES BEHIND THE FRONT WITH IMPRESSIVE PRESSURE RISES OF 3 TO 5MB. THE WINDS WILL REMAIN STEADY INTO THE OVERNIGHT HOURS...BEFORE GRADUALLY SUBSIDING ON THURSDAY. PREV DISCUSSION... /ISSUED 354 PM CDT WED OCT 3 2012/ SHORT TERM... THE BREEZY ONE-DAY WARM-UP TODAY WILL BE REPLACED BY DRASTIC DOWNTURN IN TEMPS OF 25-30F TOMORROW WITH POTENTIAL FOR A SMATTERING OF LIGHT SHWRS TONIGHT... PLEASE SEE UPDATED HWO FOR INCLUSION OF THUNDER/WINDS. A BREEZY VERY WARM DAY IS IN PROGRESS. TEMPS WILL PROBABLY RUN SHORT OF WHAT WE EXPECTED YESTERDAY BY 2-3F...BUT THEY/RE STILL RUNNING 10-15F ABOVE NORMAL. MAX GUST WE'VE SEEN SO FAR IS 39 MPH AT A YORK MESONET SITE. ALTOCU ARE DEVELOPING IN THE VICINITY OF IML/MCK IN NARROW AXIS OF DEVELOPING MID-LEVEL INSTABILITY. EXPECT THIS TO EXPAND EWD THIS EVENING. POTENT PV ANOMALY IS OVER MT AT 20Z WITH ASSOCIATED 80 KT JET ROUNDING ITS BASE. THIS PV ANOMALY WILL HEAD E THRU THE NRN PLAINS TONIGHT INTO THU. AT THE SFC...A COLD FRONT IS PRESSING INTO NRN NEB AT THIS TIME. THIS FRONT WILL CROSS THE FCST AREA TONIGHT...BEGINNING IN VALLEY/DAWSON COUNTIES AROUND 8 PM...GRI/HSI AROUND 11 PM...AND EXIT MITCHELL COUNTY KS AROUND 2 AM. ANOMALOUS 1036 MB HIGH PRES WILL BEGIN BUILDING IN THU WITH PRES GRADIENT EASING IN THE AFTERNOON. FIRE WX: WINDS ARE ABOVE CRITERIA. HAVE YET TO SEE RH'S DROP BELOW 20% BUT IT'S NOT FAR AWAY AND THERE'S STILL A CHANCE AS THE LEE LOW/TROF MIGRATE E. BBW IS DOWN TO 16% AND MCK 12%. RED FLAG WARNING WILL REMAIN IN EFFECT THRU 02Z. 2035Z OB AT LXN IS NOW DOWN TO 19%. PCPN: THE THREAT IS LOW BUT WE COULD SEE A BURST OF FGEN-FORCED POST- FRONTAL SHWRS FORM AS MID-LEVEL INSTABILITY DEVELOPS /SEE DEVELOPING ALTOCU ON SATELLITE/. OVERALL THREAT OF SHWRS IS LOW AS DEEPEST MOISTURE AND BEST QG FORCING REMAINS N OF THE FCST AREA...AND FRONTAL FORCING HERE WILL COINCIDE WITH SUBSIDENCE BRANCH OF THE JET. HOWEVER...09Z SREF PROBABILITIES FOR .01 QPF ARE AS HIGH AS 85% S AND E OF GRI WITH A MEAN QPF MAX OF .11 OVER PART OF N-CENTRAL KS. OPERATIONAL MODELS ARE ALSO WELL-CLUSTERED WITH AT LEAST .01 QPF. THE SUB-CLOUD LAYER WILL BE VERY DRY. SO EXPECT RAINFALL AMOUNTS WILL BE VERY LIGHT /GENERALLY A TRACE TO A FEW HUNDREDTHS/. POPS WERE INCREASED TO AS HIGH AS 30% S AND E OF GRI. SPC HAS THE FCST AREA IN A GENERAL RISK FOR THUNDER. FCST SOUNDINGS DO OFFER 300-500 J/KG OF SKINNY MUCAPE. SO HAVE ALSO INTRODUCED A SLIGHT CHANCE OF THUNDER. BOTTOM LINE...INCREASE CLOUDS TONIGHT WITH BREEZY S WINDS SHIFTING TO N. THERE IS A LOW PROBABILITY FOR ADVISORY MATERIAL WINDS /SUSTAINED 30 MPH FOR 1 HR OR ANY GUSTINESS MORE THAN 45 MPH/. THE 48 KT JET CORE AT 2500 FT IS CONCERNING GIVEN THAT STRONG CAA WILL KEEP THE BOUNDARY LAYER UNSTABLE. LOW TEMPS WILL BE NEAR NORMAL /39-49F/. THU: CLEARING. MORNING CLOUDS WILL HEAD EAST. SKIES COULD START THE DAY P/SUNNY...ESPECIALLY S OF I-80. BLUSTERY N WINDS GRADUALLY EASE AFTER NOON. TEMPS WILL BE 20-30F COLDER THAN TODAY AS TEMPS DROP TO ABOUT 10F BELOW NORMAL /54-63/. LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY. PRIMARY FORECAST CONCERN REMAINS WITH PRECIPITATION CHANCES ENDING THE WORK WEEK AND EARLY IN THE WEEKEND. CERTAINLY THE MORE INTERESTING PORTION OF THE LONG TERM PERIOD COMES RIGHT OFF THE BAT...ESP DURING THE DAYTIME HOURS ON FRIDAY INTO THE EARLY MORNING HOURS ON SATURDAY. EXPECTING A DRY START TO THE PERIOD...WITH MODELS IN PRETTY GOOD AGREEMENT IN THE UPPER LEVELS...SHOWING A CLOSED LOW PRESSURE SYSTEM LOCATED OVER THE ERN BORDER OF MN/CANADA AND BROAD HIGH PRESSURE SET UP OVER NRN MEXICO. THIS LEAVES THE PLAINS UNDER ZONAL FLOW...WITH AN APPROACHING TROUGH AXIS...LOCATED OVER THE CENTRAL US/CAN BORDER BY 12Z FRIDAY. THROUGH THE MORNING HOURS ON SATURDAY THE CWA SEES ADDITIONAL PRECIPITATION CHANCES...THIS TROUGH MAKES ITS WAY SOUTH INTO THE DAKOTAS/ROCKIES...AND MODELS IN DECENT AGREEMENT SHOWING INCREASING LIFT WITH A BAND OF MID LEVEL FRONTOGENETICAL FORCING DEVELOPING...ALONG WITH A 100+KT JET IN PLACE OVERHEAD. THE LATEST MODEL RUNS HAVE CONTINUED WITH ITS TREND OF DEVELOPING PRECIPITATION EARLIER ON /DURING THE DAYTIME FRIDAY/...SHIFTING IT FURTHER SOUTH SO ITS PRIMARILY AFFECTING THE S/SWRN HALF OF THE CWA...AND PUSHING THE BRUNT OF THE ACTIVITY OUT OF THE CWA BY/NEAR 12Z SATURDAY. DID INCREASE POPS A TOUCH DURING THE 00-12Z SATURDAY TIME FRAME ALONG THE FAR SWRN CORNER...BUT ALSO DID QUITE A BIT OF TRIMMING BACK /TOOK GRI AND HSI OUT/ OF THIS AREA OF POPS. ACTUALLY PUT AN EVEN SMALLER AREA OF LINGERING POPS IN FOR THE MORNING HOURS /12-18Z/ HOURS SATURDAY. AS FAR AS TEMPERATURES GO...THIS ELEMENT OF THE FORECAST IS WHERE THE LEAST AMOUNT OF CONFIDENCE LIES...ESPECIALLY WITH THE OVERNIGHT LOWS. WITH HIGHS...TRENDED BOTH DAYS DOWN JUST A TOUCH. FRIDAY...AM CONCERNED WITH THE QUICKER ONSET OF PRECIPITATION THAT SOME LOCATIONS COULD REALLY STRUGGLE...AND MAYBE ONLY REACH 50. THE SOUTH SHOULD FAR A LITTLE BETTER AS THE BETTER PRECIP CHANCES COME LATER ON...AND COULD GET INTO THE MID 50S. STILL WELL BELOW AVERAGE. FOR SATURDAY...THAT DOWNWARD TREND WAS APPLIED TO THE SOUTHWESTERN THIRD OR SO OF THE CWA...WHICH SHOULD BE UNDER THE AFFECT OF MORE CLOUD COVER /AND POTENTIALLY LINGERING PRECIP/ FURTHER INTO THE DAY. THOSE AREAS MAY NOT GET OUT OF THE MID 40S...FURTHER EAST SHOULD GET BACK UP NEAR 50. WITH THE OVERNIGHT LOWS...THE BIG QUESTION IS TO WHAT EXTENT THE INCREASED CLOUD COVER WILL AFFECT THE TEMPERATURE DROP. CERTAINLY SEEING A COLDER AIRMASS MOVING INTO THE AREA...BUT THERE ARE SOME NOTABLE DIFFERENCES BETWEEN MOS GUIDANCE AND RAW MODEL OUTPUT. BOTH FRIDAY MORNING AND ESP SATURDAY MORNING...THE MET/MAV REALLY DROP TEMPERATURES...BUT AM CONCERNED /ESP IN THE AREAS WHERE SKIES SHOULD BE CLOUDY/ ITS TOO MUCH OF A FALL OFF. DID TREND BOTH MORNINGS DOWN...STILL ABOVE GUIDANCE...BUT AM WELL BELOW SOME MODEL OUTPUT. THERE IS A LITTLE BETTER AGREEMENT WITH THE FAR WESTERN FRINGES OF THE CWA SEEING THE BEST CHANCES FOR THE COOLER TEMPS AND PRECIP CHANCES...AND DECIDED TO INSERT A MENTION OF A RA/SN MIX INTO THE FORECAST FOR LATE FRIDAY NIGHT/EARLY SAT MORNING. NOW...IF THERE STARTS TO BE BETTER AGREEMENT TOWARD THAT COLDER TREND IN TEMPERATURES...THE MENTION OF AT LEAST A RA/SN MIX IN THE FORECAST WILL HAVE TO BE EXPANDED. SO STILL PLENTY OF DETAILS TO WORK OUT...EVEN JUST A FEW DAYS OUT. WHATEVER DOESNT FREEZE AND HAVE THE GROWING SEASON END SATURDAY MORNING WILL LIKELY HAVE IT OCCUR SATURDAY NIGHT/SUNDAY MORNING. LESS CLOUD COVER...COLDER AIRMASS IN PLACE...LIGHT WINDS THANKS TO SURFACE HIGH PRESSURE IN THE AREA...ALL EXPECTED TO ALLOW TEMPS TO DROP INTO THE MID 20S IN THE NORTH TO NEAR 30 IN THE SOUTH /PERHAPS EVEN LOWER/. LOOKING TO THE REST OF THE LONG TERM PERIOD...SUNDAY THROUGH WEDNESDAY...THE FORECAST REMAINS DRY. MODELS IN PRETTY GOOD AGREEMENT SHOWING THE PATTERN BEING FAIRLY BENIGN ACROSS THE AREA...SITTING UNDER NORTHWESTERLY FLOW BETWEEN A BROAD TROUGH OVER THE MIDWEST/ERN CONUS AND SHORTWAVE RIDGING OVER THE ROCKIES...AHEAD OF A LARGE CUT OFF LOW PRESSURE SYSTEM SPINNING OVER THE CENTRAL/SRN COAST OF CA. AM EXPECTING A REBOUNDING HIGHS INTO THE MID/UPPER 60S BY MONDAY...BEFORE A WEAK COOL FRONT PUSHES THROUGH THE REGION...DROPPING TEMPS BACK INTO THE LOWER/MID 60S BY WEDNESDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...BRYANT SHORT TERM...HALBLAUB LONG TERM...ADO
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 848 PM CDT WED OCT 3 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 848 PM CDT WED OCT 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. ISOLATED...NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT FOR LOCATIONS SOUTH OF A LINE FROM ARAPAHOE TO OSCEOLA NEBRASKA...AND INCLUDES NORTH CENTRAL KANSAS. NORTHWEST WINDS MAY GUST OVER 40 MPH AT TIMES TONIGHT FOLLOWING THE PASSAGE OF A COLD FRONTAL BOUNDARY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MUCH COLDER AIR WILL SETTLE OVER THE AREA THURSDAY THROUGH SUNDAY MORNING. TEMPERATURES MAY FALL BELOW FREEZING FRIDAY NIGHT...BUT WILL BE EVEN MORE LIKELY OF FALLING BELOW FREEZING SATURDAY NIGHT. A KILLING FREEZE IS BECOMING MORE LIKELY FOR SATURDAY NIGHT INTO SUNDAY MORNING. THIS WOULD MARK THE END OF THE GROWING SEASON FOR MOST OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 947 PM CDT WED OCT 3 2012 NEZ084-085-040315- FRANKLIN NE-WEBSTER NE- 947 PM CDT WED OCT 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER AND EASTERN FRANKLIN COUNTIES UNTIL 1015 PM CDT... AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RIVERTON...OR 38 MILES SOUTHWEST OF HASTINGS...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... INAVALE... RED CLOUD... COWLES... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4020 9836 4000 9837 4002 9882 4021 9882 TIME...MOT...LOC 0247Z 276DEG 22KT 4011 9872 FAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 322 AM CDT THU OCT 4 2012 KSZ006-007-040845- JEWELL KS-SMITH KS- 322 AM CDT THU OCT 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEWELL AND EASTERN SMITH COUNTIES UNTIL 345 AM CDT... AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ESBON...OR 31 MILES NORTHWEST OF BELOIT... MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ESBON... BURR OAK... MANKATO... MONTROSE... JEWELL... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3996 9809 3965 9807 3971 9862 3990 9861 TIME...MOT...LOC 0822Z 271DEG 37KT 3981 9846 BRYANT
The Grand Island radar (KUEX), 56 km away, was scanning. The volume nearest the first event began at 08:29 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410792, 410793.